It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Brain & Nervous System Disorders Message Board

  • Topamax & Vision Disturbances

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 02-05-2005, 09:33 PM   #1
    MustangFilly
    Junior Member
    (female)
     
    Join Date: Feb 2005
    Posts: 13
    MustangFilly HB User
    Topamax & Vision Disturbances

    I have been taking small doses (75 to 100 mg) of Topamax nightly to help with muscle spasms associated both with MS and Chiari Malformation. This drug is primarily used for Epilepsy, but has been very effective in my case.

    However, for about 8 hours after each dose, I experience strange vision disturbances - not quite double vision, more like everything I look at has multiple blurred edges... almost a mirage type quality. I was checked for Glaucoma, which can be a side-effect of this drug, and found to be fine. No other explanation was offered.

    Since I only take the medication at bed time, it doesn't really effect me that much, but I am up several times a night, so I do notice it, and it is certainly disconcerting. Has anyone else experienced similar side effects with this medication? Is it serious?

    Thank-you!
    MustangFilly

     
    Sponsors Lightbulb
       
    Old 02-06-2005, 06:56 AM   #2
    FUNKYHEADGIRL
    Senior Member
    (female)
     
    Join Date: Jul 2004
    Posts: 135
    FUNKYHEADGIRL HB User
    Re: Topamax & Vision Disturbances

    Hi! I was prescribed Topamax also but I have not decided whether to take it or not based on some undesirable possible side effects. I do remember though that my Dr said if I had any vision issues to contact her immediately.
    I'd call your Dr, explain the symptoms and add that you had the glaucoma test too.
    On another note, I have Chiari 1 Malformation too! What kind of problems have you had from yours? Has surgery been suggested? I have a world full of back problems and wonder if this could be the "root of all evil" since it is pushing on my spinal cord. Mine was just found about 2 months ago and all my Dr said was I need another brain MRI "to check it" in another month or so.

     
    Old 02-06-2005, 08:24 AM   #3
    MustangFilly
    Junior Member
    (female)
     
    Join Date: Feb 2005
    Posts: 13
    MustangFilly HB User
    Re: Topamax & Vision Disturbances

    Thanks FUNKY. My doc knows about the vision things, just doesn't know why they are happening. They are definately related to the Topamax, because if I skip a dose, it doesn't happen that night.... Can I ask why the Topamax was prescribed for you?

    As for the Chiari, I had the decompression 5 years ago, and it was a life-saver - really. I was in a wheelchair at that point, unable to work or pretty much do anything. I suffered from severe headaches, dizzy spells, muscle spasms, neck pain, black outs, weakness, fatigue.... on and on the symptoms went.

    I still have problems, some from the Chiari and some from the MS, and I take a lot of medications to control them, but I have my life back, and at least the problems ARE controllable now. I am no longer in a wheelchair, I work, I am raising my children (single mother) I ride, train and compete with my horses.

    I can't say if your back problems are related to your Chiari or not, but if I were you, I would sure try to find out. The condition causes such a wide array of problems, often different in each person, depending on which parts of the brain it is causing pressure in, or whether there is a syrnx involved....

    I wish you luck! And if I can help or answer any questions, please fire away.
    MustangFilly

     
    Old 03-16-2005, 02:45 AM   #4
    stalo
    Newbie
    (female)
     
    Join Date: Mar 2005
    Location: detroit, MI USA
    Posts: 2
    stalo HB User
    Re: Topamax & Vision Disturbances

    I took Topamax for over 2 years for headaches with increases in dosage over time however my only side effects were weight loss and slurred speech with occasional clumsiness or stumbling. Last summer I went to bed one night with a bloodshot left eye and remembered that was a side effect listed on the insert given by the pharmacy. The next day I went to the eye dr but was very light sensitive and had a headache/sharp pain in eye and was told I had Iritis. This was a rare side effect but one that could eventually lead to blindness if not addressed. I was put on steroid eye drops to stop the inflammation and told not to take Topamax again as the same result could occur again. Many meds have side effects and I found any changes that occur, I call the pharmacy 1st since they are pretty honest about side effects and more reliable in their info than Dr's are. Since I had a brain tumor removed in 2003 (benign meningioma) I am right on top of my meds and side effects.

     
    Old 03-17-2005, 10:49 PM   #5
    heart44
    Inactive
     
    Join Date: Sep 2004
    Posts: 271
    heart44 HB User
    Re: Topamax & Vision Disturbances

    Quote:
    Originally Posted by MustangFilly
    I experience strange vision disturbances - not quite double vision, more like everything I look at has multiple blurred edges... almost a mirage type quality.
    Under "Adverse Effects" for topiramate (Topamax):
    Vision: vision abnormal (includes vision decreased, vision blurred, visual disturbance, visual impairment, amblyopia); rarely reported: diplopia, glaucoma, myopia, eye pain.

    ALSO: 3-17-05 MedlinePlus Newsletter featured an article titled: Topiramate (Topamax) May Impair Cognitive Function. In a study topiramate was compared to gabapentin.

    "The risk of impaired cognitive function with topiramate 'appears to be substantial and is at a level that could have significant adverse effects on daily and occupational functioning,' the researchers note."

    I'm not a doctor, but it seems that if topiramate is causing impaired cognitive function, this might explain your "strange vision disturbances".

    Search for "Topiramate May Impair Cognitive Function" and you should be able to find the article.

     
    Old 03-19-2005, 11:45 PM   #6
    hsvmom
    Veteran
    (female)
     
    Join Date: Feb 2005
    Location: Texas
    Posts: 302
    hsvmom HB User
    Re: Topamax & Vision Disturbances

    I took topomax for migraines for about a year and it worked incredibly well. I stopped when we started ttc in 2003 and haven't started again because i am nursing. I did lose weight and have some visual issues. For me it wasn't blurry, but I would have a large spot sometimes in my peripheral vision where everything seemed kind of grayed. I could see there, but that spot seemed paler than the rest of my vision. The neuro and opthalmologist said all was well, so it was written off as a side effect and I have no long term problems as a result.

    Quote:
    "The risk of impaired cognitive function with topiramate 'appears to be substantial and is at a level that could have significant adverse effects on daily and occupational functioning,' the researchers note."
    This was a BIG problem while I was taking topomax! I would have the strangest thoughts! I remember sitting at a car dealership looking at a man walk by and expecting his head to morph into this certain shape I had thought up. Several minutes went by before I realized what I was thinking! And I remember dh was driving us somewhere and I was listing in my mind ways to kill people. Mind you, I didn't want to kill anyone and wasn't thinking about killing anyone, just ways to do it in general. It was frightening! I also had problems maintaining any sort of attention span and I couldn't remember things easily. I would ask the same questions over and over and over and was completely oblivious to the fact that someone had already answered. And I cried SO easily on it!

    BUT...these symptoms were all temporary (otherwise I'd have dumped the stuff!). It lasted about 10 days the first time I took it and then for 5-7 days every time my dose was increased. It was really frustrating, but worth it when I finally found relief for the headaches. Now I just take periactin for that...a class B anitihistamine that was perfectly safe for pregnancy and bfing.

    Hope you get the visual stuff squared away quickly!
    __________________
    Mom to two HSV-1 survivors!

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Any experience with Topamax for Neuropathy? kangelo Neuropathy 23 11-22-2009 06:51 AM
    Vision Changes and BP Meds bethsheba High & Low Blood Pressure 10 02-05-2008 10:37 AM
    what sort of vision disturbances can you have with HYPO jdn5764 Thyroid Disorders 6 11-01-2007 07:48 AM
    Vision Problems with Topamax? thisISmyYEAR Bipolar Disorder 5 02-14-2007 07:27 AM
    Topamax - side effects nin5677 Headaches & Migraines 7 10-06-2006 10:14 AM
    Flashing lights in peripheral vision when running trigal Eye & Vision 12 06-25-2006 08:07 AM
    Mono/Epstein Barr & Vision mj31 Epstein Barr Virus (EBV) 1 02-03-2006 03:31 PM
    Strange vision problem... mcjohnjohn Eye & Vision 6 09-20-2005 06:00 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 12:58 AM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!